Doctors Lounge - Surgery Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Surgery Topics
|nikki5 - Sun Jul 09, 2006 2:32 am|
I am a 25 year old female having surgery next week to remove my gallbladder. am hoping you maybe able to answer a couple of questions.
I have for the past year and a half taking xenical for weightloss. My doctors are not aware of this. it was prescribed to me at first but when i hit a certain weight the dr wouldnt, so i have been taking it for over a year without his knowledge. i am having some issues to do with food in the sence that, well i don't eat much.. im scared of gaining weight. dr does not no this either.. can you tell me is there any danger in not telling the surgeon about the xenical? i have stoped taking it so by the time it coems time for the surgery i will not of had it for about 10 days, also is there any danger in not eating and going under anistetic?.. becasue i don't like to eat without taking the xenical i have been eating two peices of fruit per day for the past 5 days and although i no this isnt healthy, it doesnt put me at risk on the operating table does it?
i would really apreciate your reply as i am a little worried and i don't have long to go..
thank you :)
|Theresa Jones, RN - Sun Jul 09, 2006 5:53 am|
The use of Xenical is actually contraindicated in certain conditions. According to documented literature regarding this medication, it is not to be used in people who have gallbladder problems among other disorders. Xenical blocks some of the absorbtion of fat consummed so by stopping this medication and eating a healthy, low fat diet with exercise, should produce the same benefit. Eating 2 pieces of fruit per day and nothing else does not constitute a healthy diet and you are essentially doing yourself more harm than good due to the fact that you are making your body think that it's starving to death, slowing metabolism, so that when you do consume any food, it stores EVERYTHING, as a reserve. As a note, you also should consider your current diet, an additional health detriment, as not providing appropriate fuel sources, you are also at risk for other medical problems, electrolyte imbalances, heart arrythmias, severe starvation states, death. I would strongly encourage you to reveal to your physician that you have been using this medication, have discontinued it's use, and talk with a nutritionist or dietician about some direction on a healthy diet and exercise program.
Theresa Jones, RN
|nikki5 - Sun Jul 09, 2006 7:30 am|
thank you Theresa,
when you say the body stores everything as a reserve, does it store everything as fat? because on the odd times that i have eaten more than i usually would, i gain a couple of kgs overnight. that is fast weight gain! i could put on 14kg in a week at that rate, would be awful..
|Theresa Jones, RN - Sun Jul 09, 2006 7:42 am|
It doesn't necessarily store it as fat but since you have put your body into such a state as to think that it is in starvation it stores everything to keep the body from essentially dying from the state of starvation. This in turn slows metablosim, so the body burns less calories, that's what causes the weight gain. The key to maintaining a healthy weight or weight loss in general is burning more calories than consumed.
Good luck to you and best wishes with your upcoming procedure.
Theresa Jones, RN
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.